Alert archive / Kentucky / Tornado Warnings in 2001

Tornado Warning 12, NWS Paducah, KY

October 24, 2001Calloway County, Kentucky

NWS Paducah, KY issued this tornado warning at Oct 24, 2001, 5:20 PM CDT for Calloway County, Kentucky. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 5:20 PM CDT (22:20 UTC)
Expired
Oct 24, 2001, 6:00 PM CDT
In force
40 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Calloway County, KY

The radar

The Paducah radar (KPAH), 67 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 5:25 PM CDTThunderstorm Wind 50 EDexter, KYSeveral large trees were down on Highway 1346. A couple of trees were blown down on the campus of Murray State University. Near the campus, a power pole was blown down, knocking out power to a portion of the area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 1:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

610 
WFUS53 KPAH 242220
TORPAH
KYC035-242300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
520 PM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  CALLOWAY COUNTY IN WESTERN KENTUCKY

* UNTIL 600 PM CDT

* AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 5 MILES WEST OF MURRAY...MOVING NORTHEAST AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE...
RURAL NORTHERN CALLOWAY COUNTY AT 530 PM CDT

IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER NOW

MOVE INTO A BASEMENT...OR INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED
FOR LATER STATEMENTS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Oct 24, 1:50 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Oct 24, 1:50 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
150 PM CDT WED OCT 24 2001

BIGGEST CHALLENGE IS SEVERE WEATHER POTENTIAL THROUGH THIS EVENING.

LATEST SURFACE ANALYSIS SHOWED A LOW OVER THE WESTERN GREAT LAKES
REGION. A STRONG COLD FRONT DROPPED SOUTH-SOUTHWEST FROM THE LOW
ACROSS NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS...SOUTHWEST
MISSOURI...NORTHWEST ARKANSAS...INTO NORTH CENTRAL TEXAS.
ACCOMPANYING THE FRONT IS A VIGOROUS SHORT WAVE. THIS SYSTEM WILL
PLOW ACROSS OUR CWA THIS AFTERNOON AND EARLY EVENING. AHEAD OF THE
FRONT THE ATMOSPHERE IS VERY UNSTABLE (MODIFIED BNA SOUNDING SHOWED
: K INDEX 36...LI -9...SWEAT 422...CAPE 2935). WIND SHEAR PROFILES
IN THE LOWEST LEVELS INDICATE SUFFICIENT CLOCKWISE TURNING TO
GENERATE ROTATING UPDRAFTS IN THE STRONGER STORMS. STRONG WINDS
THROUGH THE ENTIRE COLUMN AND SWIFT MOVEMENT OF THE STORMS
THEMSELVES WILL MAKE STRONG DOWNBURSTS A GOOD POSSIBILITY AS WELL.
THE FRONT WILL CLEAR THE EASTERN PART OF OUR CWA BY LATE AFTERNOON.
IN THE WAKE OF THIS SYSTEM HIGH PRESSURE AT THE SURFACE AND
INCREASING HEIGHTS ALOFT SHOULD KEEP OUR REGION DRY THROUGH NEXT
WEDNESDAY.  TEMPERATURES...HOWEVER WILL BE COOLER...WITH A
REINFORCING SHOT OF EVEN COOLER AIR OVERSPREADING THE REGION ON
FRIDAY.

.PAH...TORNADO WATCHES 797 & 798 IN EFFECT FOR THE ENTIRE CWA
THROUGH 7 PM.

JAP

In the hours before

Special weather statement, Oct 24, 1:45 PM CDT, 3 hours 35 minutes before
ILZ088>094-KYZ001>013-015>017-020>022-MOZ086-087-100-107>112-114-
250000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
145 PM CDT WED OCT 24 2001

...TORNADO WATCH 798 IN EFFECT UNTIL 7 PM CDT...

THE TORNADO WATCH IS IN EFFECT FOR EXTREME SOUTHERN ILLINOIS...
THE REMAINDER OF WESTERN KENTUCKY...AND THE REMAINDER OF SOUTHEAST
MISSOURI. THE WATCH INCLUDES AREAS GENERALLY ALONG AND SOUTH OF A
LINE FROM PERRYVILLE MISSOURI TO OWENSBORO KENTUCKY.

COUNTIES INCLUDED IN THE WATCH...

IN KENTUCKY...BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN...
GRAVES...LIVINGSTON...MARSHALL...CALLOWAY...CRITTENDEN...LYON...
TRIGG...WEBSTER...CALDWELL...MCLEAN...HOPKINS...CHRISTIAN...
MUHLENBERG...AND TODD.

IN SOUTHERN ILLINOIS...UNION...JOHNSON...POPE...HARDIN...ALEXANDER...
PULASKI...AND MASSAC.

IN SOUTHEAST MISSOURI...BOLLINGER...CAPE GIRARDEAU...CARTER...
WAYNE...STODDARD...SCOTT...MISSISSIPPI...RIPLEY...BUTLER...AND NEW
MADRID.

A STRONG COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE WILL
PLOW ACROSS THE REGION TODAY. AHEAD OF THE FRONT THE AIRMASS IS
EXTREMELY UNSTABLE AND WIND SHEAR IN THE LOWER LEVELS IS FAVORABLE
FOR THE FORMATION OF TORNADIC THUNDERSTORMS. CONDITIONS ARE ALSO
FAVORABLE FOR INTENSE MICROBURSTS AND LARGE HAIL.

PERSONS IN THE WATCH AREA SHOULD BE ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS AND DEVELOP A SAFETY PLAN IF SEVERE WEATHER
THREATENS. THE THREAT WILL DIMINISH FROM WEST TO EAST WITH THE
PASSAGE OF THE FRONT.

JAP
Local storm report, Oct 24, 2:58 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    MARBLE HILL               MO   80 MPH WIND GUST
10/24/01   BOLLINGER                      REPORTED BY EOC
Special weather statement, Oct 24, 4:15 PM CDT, 1 hour 5 minutes before
ILZ075-080-081-084-MOZ076-086-087-100-107>110-242145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
415 PM CDT WED OCT 24 2001

...PARTS OF TORNADO WATCHES 797 & 798 HAVE BEEN CANCELED FOR PARTS OF
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...

TORNADO WATCHES 797 & 798 HAVE BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN SOUTHERN ILLINOIS...JEFFERSON...FRANKLIN...PERRY...AND JACKSON.

IN SOUTHEAST MISSOURI...PERRY...BOLLINGER...CAPE GIRARDEAU...
STODDARD...CARTER...WAYNE...RIPLEY...AND BUTLER.

JAP
Local storm report, Oct 24, 4:22 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
422 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0318 PM    BENTON                    IL   WIND DAMAGE
10/24/01   FRANKLIN                       PORCH BLOWN OFF HOUSE

0320 PM    CARBONDALE                IL   WIND DAMAGE
10/24/01   JACKSON                        NUMEROUS TREES AND
                                          POWERLINES DOWN

0320 PM    CRAB ORCHARD LAKE         IL   FUNNEL CLOUD
10/24/01   JOHNSON                        SIGHTED WEST OF MARION

0325 PM    ADVANCE                   MO   WIND DAMAGE
10/24/01   STODDARD                       SMALL BUILDING BLOWN ONTO
                                          ROUTE O. TREES DOWN NEAR
                                          ADVANCE

0334 PM    WHITEWATER                MO   0.50 INCH HAIL
10/24/01   CAPE GIRARDEAU

0340 PM    SPRINGERTON               IL   WIND DAMAGE
10/24/01   WHITE                          NUMEROUS TREES DOWN
Local storm report, Oct 24, 4:46 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
446 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    BREWER                    MO   TORNADO
10/24/01   PERRY                          TRAILER DAMAGE REPORTED
                                          BY EOC

0225 PM    BREWER                    MO   WIND DAMAGE
10/24/01   PERRY                          ROOFS BLOWN OFF 2
                                          HOMES...NUMEROUS TREES
                                          AND POWER LINES
                                          DOWN...REPORTED BY
                                          PERRYVILLE POLICE

0310 PM    DOWELL                    IL   WIND DAMAGE
10/24/01   JACKSON                        BUILDINGS DAMAGED...TREES
                                          DOWN ON CARS...REPORTED
                                          BY EOC

0310 PM    FRIEDHEIM                 MO   70 MPH WIND GUST
10/24/01   CAPE GIRARDEAU                 REPORTED BY FIRE
                                          DEPARTMENT

0320 PM    CAPE GIRARDEAU            MO   WIND DAMAGE
10/24/01   CAPE GIRARDEAU                 NUMEROUS TREES DOWN JUST
                                          NORTH OF CAPE
                                          GIRARDEAU...REPORTED BY
                                          TRAINED SPOTTERS

0425 PM                              IL   WIND DAMAGE
10/24/01   WABASH                         NUMEROUS TREES DOWN
                                          ACROSS THE ENTIRE
                                          COUNTY...REPORTED BY EOC

0430 PM                              IN   WIND DAMAGE
10/24/01   GIBSON                         NUMEROUS TREES DOWN
                                          ACROSS THE NORTH CENTRAL
                                          PART OF THE
                                          COUNTY...REPORTED BY
                                          INDIANA STATE POLICE
Local storm report, Oct 24, 5:03 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
503 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    PETERSBURG                IN   WIND DAMAGE
10/24/01   PIKE                           TREES DOWN IN
                                          PETERSBURG...REPORTED BY
                                          PIKE COUNTY SHERIFF

0448 PM    EVANSVILLE                IN   WIND DAMAGE
10/24/01   VANDERBURGH                    TREE WENT THROUGH A HOUSE
                                          ON THE EAST SIDE OF
                                          EVANSVILLE...REPORTED BY
                                          EMERGENCY MANAGER

0450 PM    TILINE                    KY   WIND DAMAGE
10/24/01   LIVINGSTON                     DAMAGE TO A MOBILE
                                          HOME...REPORTED BY
                                          LIVINGSTON COUNTY FIRE
                                          AND RESCUE

0454 PM                              KY   WIND DAMAGE
10/24/01   CARLISLE                       NUMEROUS TREES DOWN
                                          ACROSS THE COUNTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 4:10 PM CDTSevere Thunderstorm WarningPAHUnion65 min
Oct 24, 4:14 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, McCracken46 min
Oct 24, 4:14 PM CDTSevere Thunderstorm WarningPAHGraves, Marshall46 min
Oct 24, 4:19 PM CDTSevere Thunderstorm WarningPAHHenderson56 min
Oct 24, 4:19 PM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston41 min
Oct 24, 4:38 PM CDTSevere Thunderstorm WarningPAHFulton, Hickman37 min
Oct 24, 4:57 PM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston, Lyon63 min
Oct 24, 4:57 PM CDTSevere Thunderstorm WarningPAHCaldwell, Hopkins, Webster63 min
Oct 24, 4:59 PM CDTSevere Thunderstorm WarningPAHGraves, McCracken, Marshall61 min
Oct 24, 4:59 PM CDTSevere Thunderstorm WarningPAHCarlisle, Fulton, Hickman61 min
Oct 24, 5:11 PM CDTSevere Thunderstorm WarningPAHDaviess, McLean64 min
Oct 24, 5:15 PM CDTSevere Thunderstorm WarningPAHHenderson30 min
Oct 24, 5:24 PM CDTTornado WarningPAHDaviess51 min
Oct 24, 5:37 PM CDTSevere Thunderstorm WarningPAHChristian, Trigg53 min
Oct 24, 5:55 PM CDTSevere Thunderstorm WarningPAHMuhlenberg, Todd65 min
Oct 24, 6:31 PM CDTSevere Thunderstorm WarningPAHChristian29 min

Nearby

Tornado Warnings in Kentucky, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.